PEM Source

Your source for all things Pediatric Emergency Medicine

All posts with tag: "tox"

PEM Questions

(Click the link to comment and to vote - voting not working through email, sorry!) An 8 year old boy presents after taking 3-4 of grandma’s pills about an hour prior. It is unknown what Grandma takes, but she has “chronic pain, a heart condition, high blood pressure, and sugar problems”. He is altered, but arousable to stimuli and answers questions. He says he took the pills because he was “curious.” His vital signs are: Temp 36.6, HR 49, RR 12, BP 80/40, O2 sat 98% on room air. Physical exam is significant only for miosis, bradycardia, and somewhat weak pulses. Bedside glucose is 100. [yop_poll id="18"]
(Click the link to comment and to vote - voting not working through email, sorry!) Several members of a family present to the cruise ship infirmary of an Alaskan cruise. They just ate a lunch consisting of tuna salad sandwiches. For breakfast they had a buffet of pancakes and waffles, and last night they ate a shellfish feast dinner which included raw oysters, crab, clams, scallops, and fish. For dessert they had ice cream. They have also been visiting the bar onboard. They are all experiencing abdominal cramping, nausea, vomiting, and frequent watery diarrhea. Some have low-grade fever and chills. Which meal most likely caused their symptoms? [yop_poll id="16"]
Jellyfish en.wikipedia.org (Click the link to comment and to vote - voting not working through email, sorry!) [yop_poll id="10"]
A 19yo man presents with his 3rd bout of unremitting nausea and vomiting. He has been admitted twice before and treated with ondansetron and IV fluids. He was noted to take frequent long showers while admitted. (Click the link to comment and to vote - voting not working through email, sorry!) [yop_poll id="8"]
A 19yo man presents with progressively worsening extremity numbness in a glove and stocking distribution and ataxia x 1 month. He has areflexia, weakness, and a wide-based gait on exam. (Click the link to comment and to vote - voting not working through email, sorry!) [yop_poll id="4"]
A 16yo boy just returned from a vacation to the U.S. Virgin Islands. On the flight, he developed abdominal pain, nausea, vomiting, which he initially attributed to airsickness. He came straight from the airport to the ED, and now he also complains of lingual and circumoral paresthesias, painful paresthesias of his hands and feet, feeling as though his teeth feel “loose”, and generalized weakness. Another classic symptom of this entity is: A. Urticaria and flushing B. Tachycardia C. Profuse watery diarrhea D. Paralysis E. Temperature reversal Also, if you’re interested in the Peds ID Antibiotics Question of the Week, you can find it here
A 6yo child is brought in after rescue from a housefire. He is unconscious, and has soot in his nares. You perform rapid sequence intubation. Vital signs are: Temp 37.5, HR 120, BP 68/40, O2 saturation 100%. You note a cherry red color to his skin. What is the antidote most indicated? A. Methylene blue B. 2-PAM C. Hydroxocobalamin D. Sodium bicarbonate E. Naloxone
All of the following preclude expectant outpatient management in the case of an ingested button battery found by imaging to be in the stomach except: A. Co-ingestion of a magnet B. Child complains of abdominal pain C. Child has history of constipation D. Battery is > 15mm diameter and has been present > 4 days in a child < 6 years old E. N/A; ingested batteries should always be endoscopically removed

Tips and Tricks

Use the PATCH mnemonic to remember transdermal medications Child with unusual symptoms, potential toxidrome? Look all over their body for a medication patch. Many are transparent or look like bandaids. P   Pain (fentanyl, lidocaine) A   Anti-cholinergic (scopolamine) T   Tobacco (nicotine) C   Clonidine H   Hormones (estrogen, testosterone)

Oops! We detected that you are on mobile and in portrait mode.


Please turn your phone to landscape mode to view this website. If you are not on mobile, extend your browser window.